Article Text

PDF
DI-029 Severe hyponatremia induced by escitalopram: A case report
  1. S Matoses Asensio1,
  2. O Serna Romero1,
  3. R Santolaya Perrín1,
  4. G Jimenez Diaz2
  1. 1Hospital Princípe de Asturias, Pharmacy, Madrid, Spain
  2. 2Hospital Princípe de Asturias, Emergency Departament, Madrid, Spain

Abstract

Background Hyponatraemia is a potential side effect of selective serotonin reuptake inhibitors (SSRIs). It has generally been assumed that the mechanism of hyponatraemia involves inappropriate secretion of antidiuretic hormone (SIADH). The risk of hyponatraemia is higher in the elderly, and case reports suggest other risk factors, such as multiple comorbidities and use of other drugs causing hyponatraemia.

Purpose To describe a case of a middle aged woman without risk factors for hyponatraemia who developed rapid and severe hyponatraemia after starting escitalopram therapy.

Material and methods A 49-year-old woman diagnosed with recurrent depressive disorder, chronic pancreatitis and bronchitis was admitted to hospital because of headache, nauseas and vomiting that had been coming on for 3 days. Treatment history revealed that she had received escitalopram 5 mg/day, 3 days before admission and Enrelax (valerian, passion flower and white hawthorn) had been prescribed for 2 months without any adverse effects.

During her admission the patient showed sweating, shaking, paresthesias and difficulty in breathing associated with respiratory alkalosis that improved with oxygen therapy. Laboratory investigation revealed the following values: serum sodium110 mEq/L; serum osmolarity 228 mosmol/kg; and urinary sodium 127 mEq/L. A detailed workup confirmed the diagnosis of hyponatraemia associated with SIADH.

Results Escitalopram was interrupted, hyponatraemia was corrected with NaCl 3% perfusion and over the next 5 days the patient’s symptoms improved, raising serum sodium levels to 130 mEq/L with no further seizures.

A literature search in PUBMED using the terms ‘valerian* OR plant* OR botany OR hawthorn* OR passionflower* OR herbal AND hyponatraemia’ showed no published case reports of hyponatraemia caused by Enrelax. Except for one case report, hyponatraemia caused by escitalopram was always reported in patients with other risk factors.

Naranjo´s algorithm was used to assess causality and escitalopram came out as probable.

Conclusion This case suggests an important association of escitalopram and hyponatraemia in a young woman without any other risk factors.

Given the wide use of SSRIs, it is important to consider hyponatraemia as a preventable and reversible adverse effect and to monitor sodium levels even in patients with other risk factors.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.